Texas, 2020Hail and Damaging Wind in Texas, June 20, 2020
June 20, 2020 · NWS MAF · 14 events in 2 counties and zones
An upper level trough was centered over southern Canada and extended southward into Texas. A dryline developed across West Texas during the afternoon with very moist air to the east of this feature.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was centered over southern Canada and extended southward into Texas. A dryline developed across West Texas during the afternoon with very moist air to the east of this feature. Wind shear was fairly high across the area, and there was high instability. Thunderstorms to the north of the area during the morning left a boundary in place which became a focus for thunderstorm development during the afternoon and evening hours across the Permian Basin. These conditions contributed to thunderstorms that developed across the Permian Basin and in Brewster County that produced large hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 20, 1:28 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Jun 20, 1:28 PM CST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
228 PM CDT Sat Jun 20 2020
.DISCUSSION...
An upper level trough is centered over southern Canada and extends
southward into Texas. A dryline is expected to develop across West
Texas this afternoon with very moist air to the east of this
feature. The NAM12 is showing CAPE (Convective Available Potential
Energy) values of 2,000 to 4,000+ across West Texas and across
portions of Lea County in New Mexico. Bulk wind shear values will
get up to 30 to 40 knots across portions of the area. It appears
that the convection to the north of the area this morning left a
boundary in place that could be the focus for thunderstorms
developing this afternoon across the Permian Basin. Thunderstorms
are also expected to develop in/near the Davis Mountains and Lower
Trans Pecos. These storms have the potential to become severe given
the previously mentioned conditions. Temperatures today will be
similar to those yesterday with highs in the 90s and triple digits.
The upper trough axis will move east of the area on Sunday, and the
dryline will be pushed to the far eastern Permian Basin and Lower
Trans Pecos. Storms will continue to be possible across those areas,
and the threat for severe storms will still be present. Temperatures
on Sunday will heat up from today as westerly winds across much of
the area contribute to downslope warming. Similar conditions will be
present for Monday with temperatures heating up into the triple
digits across most of West Texas and southeast New Mexico. It looks
like Heat Advisories will likely be issued for Monday for portions
of the area. A cold front is expected to move into the area Tuesday
morning resulting in highs in the 90s for most of the County Warning
Area (CWA). Rain and storms will be possible along this front.
Rain and storm chances will increase on Wednesday from the
previous day and temperatures will be a little cooler.
Precipitation chances continue into Thursday with temperatures
warming up a little from Wednesday. Temperatures will warm up and
precipitation chances will diminish Friday and next Saturday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 72 102 74 105 / 30 10 10 0
Carlsbad 66 105 70 108 / 0 0 0 0
Dryden 73 100 73 103 / 20 20 20 0
Fort Stockton 71 102 73 105 / 20 20 10 0
Guadalupe Pass 66 94 67 97 / 0 0 0 0
Hobbs 66 102 67 105 / 10 0 0 0
Marfa 62 97 62 100 / 20 20 0 0
Midland Intl Airport 71 103 73 106 / 20 10 10 0
Odessa 71 103 73 106 / 20 10 0 0
Wink 71 106 72 109 / 20 10 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
10/80
Hazardous weather outlook, Jun 20, 1:36 AM CST, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
236 AM CDT Sat Jun 20 2020
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210745-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
236 AM CDT Sat Jun 20 2020 /136 AM MDT Sat Jun 20 2020/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...Today and Tonight
Chances of severe weather will exist for west Texas this afternoon.
Large hail and damaging winds will remain the greatest threats.
Elevated fire weather concerns for portions of Southeast New Mexico
and the Guadalupe mountains this afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Chances of severe weather will remain for west Texas on Sunday.
Large hail and damaging winds will remain the greatest threats.
High temperatures will reach into the upper 90s and topping the
triple digits on Sunday and Monday areawide. Some heat advisories are
increasingly likely.
.SPOTTER INFORMATION STATEMENT...
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
In the hours before
Special weather statement, Jun 20, 2:19 PM CST, 2 hours before
Special Weather Statement
National Weather Service Midland/Odessa TX
319 PM CDT Sat Jun 20 2020
TXZ075-202100-
Pecos TX-
319 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PECOS COUNTY UNTIL 400 PM
CDT...
At 319 PM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Stockton, moving east at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Fort Stockton and Fort Stockton-Pecos County Airport.
This includes Interstate 10 between mile markers 256 and 273.
LAT...LON 3086 10297 3096 10294 3100 10260 3072 10272
TIME...MOT...LOC 2019Z 292DEG 19KT 3090 10290
49
Special weather statement, Jun 20, 2:55 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
355 PM CDT Sat Jun 20 2020
TXZ075-202145-
Pecos TX-
355 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS COUNTY UNTIL
445 PM CDT...
At 355 PM CDT, Doppler radar was tracking a strong thunderstorm 22
miles south of Fort Stockton, moving southeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Pecos
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3050 10291 3067 10283 3064 10247 3033 10266
TIME...MOT...LOC 2055Z 299DEG 11KT 3057 10281
49
Special weather statement, Jun 20, 3:26 PM CST, 53 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
426 PM CDT Sat Jun 20 2020
TXZ279-202200-
Central Brewster County TX-
426 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 500 PM CDT...
At 425 PM CDT, Doppler radar was tracking a strong thunderstorm 18
miles southwest of Marathon, or 30 miles southeast of Alpine, moving
south at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Santiago Peak and Elephant Mountain Wildlife Management Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2995 10353 3008 10336 2997 10308 2967 10347
TIME...MOT...LOC 2125Z 356DEG 18KT 2999 10340
49
Special weather statement, Jun 20, 3:44 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
444 PM CDT Sat Jun 20 2020
TXZ075-279-202230-
Pecos TX-Central Brewster County TX-
444 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES UNTIL 530 PM CDT...
At 443 PM CDT, Doppler radar was tracking a strong thunderstorm 25
miles east of Marathon, or 29 miles northwest of Sanderson, moving
south at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of south central Pecos
and northeastern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3049 10288 3040 10271 3008 10273 3019 10306
TIME...MOT...LOC 2143Z 012DEG 17KT 3034 10285
49
Special weather statement, Jun 20, 4:18 PM CST, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
518 PM CDT Sat Jun 20 2020
TXZ279-280-282-202300-
Chisos Basin TX-Central Brewster County TX-Lower Brewster County TX-
518 PM CDT Sat Jun 20 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BREWSTER COUNTY
UNTIL 600 PM CDT...
At 517 PM CDT, Doppler radar was tracking a strong thunderstorm near
Big Bend National Park, or near Panther Junction, moving south at 10
mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Panther Junction, Chisos Basin and Big Bend National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 2899 10323 2898 10325 2899 10327 2898 10328
2900 10328 2901 10332 2903 10331 2902 10334
2933 10330 2936 10301 2918 10296 2918 10299
2910 10303 2909 10308 2905 10309 2906 10309
2905 10310 2898 10312 2897 10316
TIME...MOT...LOC 2217Z 359DEG 7KT 2928 10317
49Thunderstorm Wind, Brewster
- When
- June 20, 4:19 PM CST
- Where
- Brewster County, 25 mi E of Marathon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 30.200, -102.831
A thunderstorm moved across Brewster County and produced an estimated 60 mph wind gust.
Hail, Ector
- When
- June 20, 6:23 PM CST to 6:28 PM CST
- Where
- Ector County, 3 mi ENE of North Cowden
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.017, -102.473
Hail, Ector
- When
- June 20, 6:25 PM CST to 6:30 PM CST
- Where
- Ector County, 2.47 mi WNW of Gardendale
- Measured
- 2 in hail
- Reported by
- Trained Spotter
- Coordinates
- 32.018, -102.457
Hail, Ector
- When
- June 20, 6:28 PM CST to 6:33 PM CST
- Where
- Ector County, 6 mi NNW of Odessa
- Measured
- 2 in hail
- Reported by
- Social Media
- Coordinates
- 31.930, -102.409
Hail, Ector
- When
- June 20, 6:29 PM CST to 6:34 PM CST
- Where
- Ector County, 2.29 mi NW of Odessa Ector Co Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.945, -102.405
Hail, Ector
- When
- June 20, 6:30 PM CST to 6:35 PM CST
- Where
- Ector County, 1.4 mi WNW of Odessa Ector Co Arpt
- Measured
- 3 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.931, -102.400
Hail, Ector
- When
- June 20, 6:30 PM CST to 6:35 PM CST
- Where
- Ector County, 7 mi NNW of Odessa
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 31.944, -102.416
Hail, Ector
- When
- June 20, 6:30 PM CST to 6:35 PM CST
- Where
- Ector County, 6 mi NNW of Odessa
- Measured
- 2.5 in hail
- Reported by
- Social Media
- Coordinates
- 31.930, -102.409
Hail, Ector
- When
- June 20, 6:32 PM CST to 6:40 PM CST
- Where
- Ector County, 3 mi NNE of Odessa
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 31.890, -102.350
Hail, Ector
- When
- June 20, 6:34 PM CST to 6:39 PM CST
- Where
- Ector County, 6 mi NNW of Odessa
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 31.930, -102.409
Hail, Ector
- When
- June 20, 6:34 PM CST to 6:39 PM CST
- Where
- Ector County, 7 mi NNW of Odessa
- Measured
- 1.75 in hail
- Reported by
- Social Media
- Coordinates
- 31.944, -102.416
Hail, Ector
- When
- June 20, 6:43 PM CST to 6:48 PM CST
- Where
- Ector County, 1.85 mi ENE of Greenfield Acres
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 31.885, -102.374
Hail, Ector
- When
- June 20, 6:50 PM CST to 6:55 PM CST
- Where
- Ector County, 3 mi NNW of Odessa
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 31.890, -102.390
Hail, Ector
- When
- June 20, 7:10 PM CST to 7:15 PM CST
- Where
- Ector County, 7 mi SW of Odessa
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 31.778, -102.454
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, June 20 to 21, 2020$550,000 · 1.75 in hail · 4 events
- Hail in Kansas, June 20, 2020$550,000 · 3 in hail · 1 event
- Hail and Damaging Winds in South Dakota, June 20, 2020$198,000 · 2.75 in hail · 21 events
- Hail and Damaging Winds in Illinois, June 20, 20201 injured · $130,000 · 52 kt wind · 6 events
- Damaging Wind in Illinois, June 20, 2020$40,000 · 65 kt wind · 1 event
- Hail and Damaging Winds in Kansas, June 20, 20202 in hail · 22 events
- Hail and Heavy Rain in North Dakota, June 20, 20201.25 in hail · 14 events
- Tornado and Hail in Nebraska, June 20 to 21, 2020EF0 · 13 events
- Tornado and Hail in South Dakota, June 20, 2020EF0 · 11 events
- Dense Fog in Virginia, June 20, 20209 events
- Damaging Winds in New Jersey, June 20, 202050 kt wind · 6 events
- Tornado and Hail in North Dakota, June 20, 20201 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 900848, 900855, 900864, 900872, 900880, 900886, 900894, 900900, 900907, 900909, 900912, 900919, 900921, 900925.